Side effects of hormonal therapy

Hormonal therapies lower testosterone levels which causes different side effects. Your doctor or nurse will talk to you about these so you know what to expect. Common side effects are:

  • erection difficulties and loss of sexual desire
  • hot flushes and sweats
  • tiredness
  • breast swelling
  • weight gain and loss of muscle strength
  • bone thinning
  • mood changes.

There are different things you can do to help manage these side effects. Your doctor and nurse will explain what may help.

Side effects

Hormonal therapies all have similar side effects because they lower the level of testosterone. But individual drugs do have different side effects. It is important to discuss these with your doctor or nurse before you start treatment so that you know what to expect.

Erection difficulties

Most hormonal therapies cause loss of sexual desire and erection difficulties (called erectile dysfunction or ED).

LHRH agonists usually completely stop erections during treatment. Anti-androgens stop erections in most but not all men. If you have ED there are drugs and treatments that may help. Your doctor or nurse will talk to you about this. You may also find our information about coping with sex and relationships during cancer treatment useful.

Hot flushes and sweats

These may happen less often as your body adjusts to treatment. Wearing layers of light clothing (preferably cotton) you can easily take off or put back on can help. Cutting down on alcohol, nicotine, and hot drinks that contain caffeine, can also help. If your hot flushes are causing you difficultly, your doctor may prescribe a drug to help reduce them.

Tiredness

Tiredness is a common side effect. It can be made worse by hot flushes, which may make sleeping difficult. Pace yourself so you have more energy to do the things you want. Regular physical activity, such as walking, can help give you more energy. Ask your team for advice on the type of exercise that is suitable for your situation. If tiredness makes you feel sleepy, do not drive or operate machinery.

Breast swelling or tenderness

Certain drugs (most commonly flutamide and bicalutamide) may cause breast swelling and breast tenderness. You may have 1 or 2 treatments with low-dose radiotherapy to the breast tissue to prevent swelling. Or you may have a tablet called tamoxifen to reduce swelling.

Weight gain and loss of muscle strength

It is common to put on weight (often around the tummy) with hormonal therapy. Try to eat a healthy, balanced diet. Regular physical activity such as short walks, can help keep your weight stable and look after your muscles. Resistance exercises such as lifting weights may help you to reduce loss of muscle strength. Ask your doctor or nurse for advice.

Bone thinning

Hormonal therapy can cause bone thinning (osteoporosis). This can sometimes lead to tiny cracks in the bone (fractures). The risk increases if you are taking hormonal therapy for long periods. If you are starting long-term hormonal treatment, your doctors may arrange for you to have a DEXA (dual-energy x-ray absorptiometry) scan. This allows them to check your bones for any areas of weakness or fractures.

Weight-bearing exercises such as walking, can help look after your bone health. Eating a healthy balanced diet can also help.

If your bones are thinning, your doctor may advise you to take calcium and vitamin D tablets. They may also ask you to take bone-strengthening drugs called bisphosphonates or a drug called denosumab (Prolia®).

Mood changes

You may have mood changes and feel emotional or anxious. This can be a side effect of hormonal therapy, but can also be because you are coping with advanced cancer. Tell your cancer doctor or nurse if these feelings are difficult to cope with. They can support you or refer you to a doctor or counsellor who specialises in emotional support. They may also prescribe drugs to help, if needed.

Back to Hormonal therapies explained

Types of hormonal therapy

There are different types of hormonal therapies that may be used. Your doctor or nurse will explain the drug that is most suitable for your situation.